Alert archive / Colorado / Wind Chill Advisories in 2015

Wind Chill Advisory 2, NWS Goodland, KS

February 26, 2015Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this wind chill advisory at Feb 26, 2015, 1:25 PM MST for Cheyenne County, Kit Carson County, Colorado. It took effect at Feb 27, 2015, 2:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2015, 1:25 PM MST (20:25 UTC)
In effect from
Feb 27, 2015, 2:00 AM MST
Expired
Feb 27, 2015, 8:39 AM MST
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WWUS43 KGLD 262025
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MST THU FEB 26 2015

COZ091-092-270600-
/O.NEW.KGLD.WC.Y.0002.150227T0900Z-150227T1800Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
125 PM MST THU FEB 26 2015

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 11 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 11 AM MST FRIDAY.

* WIND CHILL...AS LOW AS 16 BELOW DUE TO TEMPERATURES 4 TO 9 
  ABOVE...AND WINDS SOUTHEAST 15 TO 25 MPH WITH GUSTS UP TO 35 
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
3 follow-up statements
901 
WWUS43 KGLD 270431
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
931 PM MST THU FEB 26 2015


COZ091-092-271300-
/O.CON.KGLD.WC.Y.0002.150227T0900Z-150227T1800Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
931 PM MST THU FEB 26 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 AM MST
FRIDAY...

* WIND CHILL...AS LOW AS 16 BELOW ZERO DUE TO TEMPERATURES FROM 4
  TO 9 DEGREES ABOVE ZERO...AND SOUTHEAST WIND AT 15 TO 25 MPH
  WITH GUSTS UP TO 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
858 
WWUS43 KGLD 271022
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
322 AM MST FRI FEB 27 2015

COZ091-092-271800-
/O.CON.KGLD.WC.Y.0002.000000T0000Z-150227T1800Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
322 AM MST FRI FEB 27 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WIND CHILL...AS LOW AS 15 BELOW DUE TO TEMPERATURES 4 TO 10
  ABOVE...AND SOUTHEAST WINDS 15 TO 20 MPH WITH GUSTS UP TO 30
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
120 
WWUS43 KGLD 271539
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
839 AM MST FRI FEB 27 2015

COZ091-092-271645-
/O.CAN.KGLD.WC.Y.0002.000000T0000Z-150227T1800Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
836 AM MST FRI FEB 27 2015

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
CHILL ADVISORY.

TEMPERATURES AND WIND CHILL READINGS WILL GRADUALLY RISE THE REST
OF TODAY ACROSS CHEYENNE AND KIT CARSON COUNTIES. 
 
$$
MENTZER

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 26, 10:26 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Feb 26, 10:26 AM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MST THU FEB 26 2015

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 254 AM MST THU FEB 26 2015

EARLY MORNING WV IMAGERY AND RAP UPPER LEVEL ANALYSIS SHOW BROAD
MEAN TROUGH ACROSS THE CONUS..WITH SHARP N-NW FLOW EXPECTING
ACROSS THE CENTRAL ROCKIES AND NORTHERN PLAINS. AT THE SURFACE
1042 SURFACE HIGH PRESSURE IS EXPECTING FROM THE CANADIAN/US
BORDER WITH ITS INFLUENCE EXTENDING SOUTH OVER OUR CWA AND
TOWARDS THE SOUTHERN PLAINS. RADAR SHOWS LIGHT SNOW TRANSITIONING
ALONG THE PALMER DIVIDE AND ACROSS THE SOUTHEAST PLAINS OF
COLORADO...WITH THE NORTHEAST EXTENT OVER OUR FAR SOUTHWESTERN
CWA.

GUIDANCE CONTINUES TO SHOW POTENTIAL FOR LIGHT SNOW ACROSS THE
WEST AND SOUTHWEST PARTS OF THE CWA THROUGH MOST OF THE DAY. THIS
APPEARS TO BE DRIVEN MOSTLY BY WEAK FRONTOGENETIC FORCING AND
OVERRUNNING OVER THE SHALLOW ARCTIC AIR MASS IN PLACE. ANY
SNOWFALL THIS MORNING THOUGH THE AFTERNOON APPEARS TO BE VERY
LIGHT AS DEEP MOISTURE AND LARGE SCALE FORCING DO NOT APPEAR TO BE
IN PLACE OVER OUR CWA. BY LATE AFTERNOON/EVENING A QUICK MOVING
SHORT WAVE TROUGH WILL DROP SOUTH OVER THE CWA WITH SOUNDINGS
SHOWING DEEP SATURATION WITHIN THE DENDRITIC LAYER OCCURRING BY
LATE TONIGHT- EARLY FRIDAY MORNING OVER THE SOUTHERN HALF OF OUR
CWA. BETTER SIGNAL APPEARS TO BE ALONG/SOUTH OF HIGHWAY 24 WHERE
1-2" OF SNOW IS CURRENTLY FORECAST. WHILE I CANT RULE OUT 3" TOTAL
SNOWFALL FROM THIS AFTERNOON THROUGH FRIDAY MORNING IN OUR FAR
SOUTH...CONFIDENCE IS TOO LOW FOR ADVISORY ISSUANCE.

WINDS WILL BEGIN TO INCREASE ON THE BACK SIDE OF THIS SHORTWAVE
IN THE 12-15Z TIME PERIOD FROM THE WEST TO EAST WITH DAYTIME GUSTS
FRIDAY AROUND 30 MPH. IMPACT COULD BE A BRIEF WINDOW FOR WIND
CHILLS EARLY FRIDAY MORNING NEAR OR BELOW ADVISORY CRITERIA. WHILE
THE AIR MASS IS CERTAINLY COLD ENOUGH TO RAISE THE POTENTIAL FOR
-15F WIND CHILLS...HOWEVER WE MAY NOT SEE IDEAL CONDITIONS FOR
RADIATIONAL COOLING OVER MOST OF THE CWA. INCREASING THICK CLOUD
COVER/POSSIBLE PRECIPITATION COULD LIMIT OVERNIGHT COOLING AND
LOWERS CONFIDENCE. CURRENT FORECAST SHOWS WIND CHILLS JUST
OUTSIDE CRITERIA...WITH LOWEST VALUES IN A 2-3HR WINDOW AROUND 12Z
FRIDAY MORNING.

TROUGH BEGINS TO AMPLIFY ACROSS THE WESTERN US ALLOWING H3 JET TO
SHIFT NORTH AND STRONGER FORCING TO BUILD NORTH OVER OUR CWA BY
LATE FRIDAY NIGHT INTO SATURDAY/SATURDAY NIGHT ALONG WITH
INCREASING MOISTURE ADVECTION INTO OUR SOUTHERN AND EASTERN CWA.
STRONGEST PRECIP SIGNAL IS IN OUR EAST AND SOUTHEAST CWA...WHERE
CURRENT MODEL CONSENSUS SHOWS POSSIBILITY OF 3" SNOW FALL
(ROUGHLY ALONG/EAST OF HIGHWAY 83). WILL NEED TO MONITOR THIS AS
THIS COULD BE OUR BEST CHANCE TO REACH ADVISORY CRITERIA FOR
SNOWFALL IN THE NEXT 7 DAYS.

REGARDING TEMPS THROUGH THE PERIOD...ARCTIC AIR MASS WILL BE IN
PLACE WITH ONLY SLIGHT MODERATION OCCURRING SATURDAY AHEAD OF
AMPLIFYING TROUGH. RESULT WILL BE BELOW NORMAL TEMPERATURES...WITH
DAYTIME/NIGHT TIME MAX/MINS DEPENDENT ON CLOUD COVERS INFLUENCE
ON MIXING. I TRENDED DAYTIME TEMPS BACK A LITTLE AND BUMPED
OVERNIGHT TEMPS UP (MAINLY TONIGHT) CONSIDERING ONGOING FORECAST
FOR PERSISTENT/THICK CLOUD COVER. OVERALL TEMPERATURES TRENDS
HAVE CHANGED LITTLE FROM PREVIOUS FORECAST.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 254 AM MST THU FEB 26 2015

AN UPPER TROUGH SWINGS THROUGH THE NORTHERN PLAINS DURING THE DAY ON
SUNDAY JUST TO THE NORTH OF THE FORECAST AREA WHILE THE SOUTHERN
BRANCH OF THE UPPER FLOW REMAINS IN PLACE EXTENDING FROM THE FAR
SOUTHWEST U.S. TO THE MID MISSISSIPPI VALLEY REGION. THE UPPER LOW
CENTER THAT HAS BEEN TRAVELING SOUTH ALONG THE WEST COAST IS KICKED
EAST AS AN OPEN WAVE OVER THE SOUTHWEST U.S. AHEAD OF A LOW PRESSURE
AREA DIVING INTO THE PACIFIC NORTHWEST WITH A STRONG JET PUSHING
SOUTH ALONG THE WEST COAST. THIS SHOULD RESULT IN AN ACTIVE WEATHER
PATTERN ACROSS THE CENTRAL HIGH PLAINS REGION THROUGH THE MIDDLE OF
NEXT WEEK AS A NUMBER OF SHORT WAVE TROUGHS LIFTING OUT OF THE MAIN
TROUGH TRANSITION THE REGION IN ADVANCE OF THE MAIN UPPER TROUGH
THAT EVENTUALLY MOVES EAST OF THE ROCKIES ON WEDNESDAY NIGHT/EARLY
THURSDAY.

EXPECT THE PRIMARY SURFACE FRONTAL ZONE TO BE PUSHED UP ALONG THE
ROCKIES AND EXTENDING EAST ACROSS MAINLY THE SOUTHERN HIGH PLAINS
WITH THE OCCASIONAL PUSH NORTH INTO THE FORECAST AREA. HAVE KEPT
TEMPERATURES COLDER THAN AVERAGE THROUGH THE EXTENDED PERIOD AS A
RESULT WITH HIGHS MAINLY IN THE 20S AND 30S AND LOWS IN THE SINGLE
DIGITS TO TEENS. HAVE ALSO BROAD BRUSHED AREAS OF SLIGHT CHANCE TO
CHANCE POPS STRETCHING ACROSS THE FORECAST AREA EACH PERIOD FROM
SUNDAY THROUGH WEDNESDAY NIGHT AS A RESULT OF THE FRONTAL ZONE BEING
IN THE VICINITY WITH THE SHORT WAVE IMPULSES ALSO STREAMING ACROSS
THE AREA. DO NOT EXPECT ANY SIGNIFICANT SNOWFALL AMOUNTS AT THIS
TIME. CONFIDENCE IS VERY LOW IN THE TIMING AND SPECIFIC SNOWFALL
AMOUNTS OVER SPECIFIC LOCATIONS SINCE EVEN SMALL SMALL DIFFERENCES
IS THE POSITION OF FEATURES COULD RESULT IN LARGE DIFFERENCES IS
THE PROBABILITIES OF RECEIVING PRECIPITATION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1022 AM MST THU FEB 26 2015

AT KGLD...VFR EXPECTED THROUGH THE AFTERNOON AND EARLY EVENING
HOURS ALTHOUGH MID LEVEL DECK WILL GRADUALLY THICKEN.
TONIGHT...LIGHT SNOW WILL SPREAD OUT OF EASTERN COLORADO WITH
CEILING AND VISIBILITY RESTRICTIONS LIKELY AFTER MIDNIGHT AND
CONTINUING THROUGH FRIDAY MORNING. LIFR POSSIBLE FRIDAY MORNING
WITH 1/2SM VISIBILITIES IN LIGHT TO MODERATE SNOW.

AT KMCK...VFR EXPECTED THROUGH THE PERIOD. SNOW WILL LIKELY STAY
SOUTH OF KMCK...ALTHOUGH CLOUDS WILL INCREASE AND MAY APPROACH
MVFR CEILINGS AT TIMES LATE TONIGHT AND FRIDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...JSL
AVIATION...024
Hazardous weather outlook, Feb 26, 3:37 AM MST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
337 AM MST THU FEB 26 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271045-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
337 AM MST THU FEB 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

LIGHT SNOW CHANCES WILL INCREASE OVER EASTERN COLORADO INTO
NORTHWEST KANSAS BY LATE AFTERNOON...WITH SNOW LIKELY LATE TONIGHT
ALONG AND SOUTH OF HIGHWAY 40. ACCUMULATIONS OF 1 TO 2 INCHES WILL
BE POSSIBLE ALONG AND SOUTH OF HIGHWAY 40 THROUGH EARLY FRIDAY
MORNING. 1 INCH OR LESS IS POSSIBLE ELSEWHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

TEMPERATURES IN THE SINGLE DIGITS WILL COMBINE WITH INCREASING
WINDS FRIDAY MORNING TO PRODUCE LOW WIND CHILL VALUES FROM 5
BELOW TO 15 BELOW ZERO.

SNOW CHANCES WILL CONTINUE THROUGH NEXT WEEK. THE BEST CHANCE FOR
ACCUMULATING SNOW WILL BE LATE FRIDAY NIGHT THROUGH SATURDAY
NIGHT EAST OF A LINE FROM MCCOOK NEBRASKA TO LEOTI KANSAS WHERE UP
TO 3 INCHES OF SNOWFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Advisories in Colorado, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.